The Annals of Probability

A central limit theorem for the Euler characteristic of a Gaussian excursion set

Anne Estrade and José R. León

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study the Euler characteristic of an excursion set of a stationary isotropic Gaussian random field $X:\Omega\times\mathbb{R}^{d}\to\mathbb{R}$. Let us fix a level $u\in\mathbb{R}$ and let us consider the excursion set above $u$, $A(T,u)=\{t\in T:X(t)\ge u\}$ where $T$ is a bounded cube $\subset\mathbb{R}^{d}$. The aim of this paper is to establish a central limit theorem for the Euler characteristic of $A(T,u)$ as $T$ grows to $\mathbb{R}^{d}$, as conjectured by R. Adler more than ten years ago [Ann. Appl. Probab. 10 (2000) 1–74].

The required assumption on $X$ is $C^{3}$ regularity of the trajectories, non degeneracy of the Gaussian vector $X(t)$ and derivatives at any fixed point $t\in\mathbb{R}^{d}$ as well as integrability on $\mathbb{R}^{d}$ of the covariance function and its derivatives. The fact that $X$ is $C^{3}$ is stronger than Geman’s assumption traditionally used in dimension one. Nevertheless, our result extends what is known in dimension one to higher dimension. In that case, the Euler characteristic of $A(T,u)$ equals the number of up-crossings of $X$ at level $u$, plus eventually one if $X$ is above $u$ at the left bound of the interval $T$.

Article information

Source
Ann. Probab. Volume 44, Number 6 (2016), 3849-3878.

Dates
Received: June 2014
Revised: April 2015
First available in Project Euclid: 14 November 2016

Permanent link to this document
https://projecteuclid.org/euclid.aop/1479114264

Digital Object Identifier
doi:10.1214/15-AOP1062

Mathematical Reviews number (MathSciNet)
MR3572325

Zentralblatt MATH identifier
06674839

Subjects
Primary: 60F05: Central limit and other weak theorems
Secondary: 60G15: Gaussian processes 60G60: Random fields 53C65: Integral geometry [See also 52A22, 60D05]; differential forms, currents, etc. [See mainly 58Axx]

Keywords
Gaussian fields central limit theorem Gaussian excursion set Euler characteristic

Citation

Estrade, Anne; León, José R. A central limit theorem for the Euler characteristic of a Gaussian excursion set. Ann. Probab. 44 (2016), no. 6, 3849--3878. doi:10.1214/15-AOP1062. https://projecteuclid.org/euclid.aop/1479114264


Export citation

References

  • [1] Adler, R. J. (1977). A spectral moment estimation problem in two dimensions. Biometrika 64 367–373.
  • [2] Adler, R. J. (1981). The Geometry of Random Fields. Wiley, Chichester.
  • [3] Adler, R. J. (2000). On excursion sets, tube formulas and maxima of random fields. Ann. Appl. Probab. 10 1–74.
  • [4] Adler, R. J. and Hasofer, A. M. (1976). Level crossings for random fields. Ann. Probab. 4 1–12.
  • [5] Adler, R. J. and Taylor, J. E. (2007). Random Fields and Geometry. Springer, New York.
  • [6] Adler, R. J., Taylor, J. E. and Worsley, K. J. (2007). Applications of random fields and geometry: Foundations and case studies. Preprint. Available on R. Adler’s home page http://robert.net.technion.ac.il/publications/.
  • [7] Ahmad, O. S. and Pinoli, J.-C. (2013). Lipschitz–Killing curvatures of the excursion sets of skew Student’s $t$ random fields. Stoch. Models 29 273–289.
  • [8] Arcones, M. A. (1994). Limit theorems for nonlinear functionals of a stationary Gaussian sequence of vectors. Ann. Probab. 22 2242–2274.
  • [9] Auffinger, A. and Ben Arous, G. (2013). Complexity of random smooth functions on the high-dimensional sphere. Ann. Probab. 41 4214–4247.
  • [10] Azaïs, J.-M. and Delmas, C. (2002). Asymptotic expansions for the distribution of the maximum of Gaussian random fields. Extremes 5 181–212.
  • [11] Azaïs, J.-M. and Wschebor, M. (2005). On the distribution of the maximum of a Gaussian field with $d$ parameters. Ann. Appl. Probab. 15 254–278.
  • [12] Azaïs, J.-M. and Wschebor, M. (2009). Level Sets and Extrema of Random Processes and Fields. Wiley, Hoboken, NJ.
  • [13] Bulinski, A., Spodarev, E. and Timmermann, F. (2012). Central limit theorems for the excursion set volumes of weakly dependent random fields. Bernoulli 18 100–118.
  • [14] Cabaña, E. M. (1987). Affine processes: A test of isotropy based on level sets. SIAM J. Appl. Math. 47 886–891.
  • [15] Cheng, D. and Xiao, Y. (2016). The mean Euler characteristic and excursion probability of Gaussian random fields with stationary increments. Ann. Appl. Probab. 26 722–759.
  • [16] Elizarov, A. I. (1984). On the variance of the number of stationary points of a homogeneous Gaussian field. Theory Probab. Appl. 29 569–570.
  • [17] Estrade, A., Fariñas, A. and León, J. R. (2015). Computation in dimension 2. Working paper. Available at http://w3.mi.parisdescartes.fr/~estradea/.
  • [18] Iribarren, I. (1989). Asymptotic behaviour of the integral of a function on the level set of a mixing random field. Probab. Math. Statist. 10 45–56.
  • [19] Kratz, M. F. and León, J. R. (2001). Central limit theorems for level functionals of stationary Gaussian processes and fields. J. Theoret. Probab. 14 639–672.
  • [20] Kratz, M. F. and León, J. R. (2006). On the second moment of the number of crossings by a stationary Gaussian process. Ann. Probab. 34 1601–1607.
  • [21] Major, P. (2014). Multiple Wiener–Itô Integrals: With Applications to Limit Theorems, 2nd ed. Lecture Notes in Math. 849. Springer, Cham.
  • [22] Malevich, T. L. and Volodina, L. N. (1989). Conditions for the finiteness of the moments of the number of zeros of a Gaussian vector field. Theory Probab. Appl. 33 50–61.
  • [23] Meschenmoser, D. and Shashkin, A. (2011). Functional central limit theorem for the volume of excursion sets generated by associated random fields. Statist. Probab. Lett. 81 642–646.
  • [24] Naitzat, G. and Adler, R. J. (2015). A central limit theorem for the Euler integral of a Gaussian random field. Preprint. Available at arXiv:1506.08772.
  • [25] Nourdin, I., Peccati, G. and Podolskij, M. (2011). Quantitative Breuer–Major theorems. Stochastic Process. Appl. 121 793–812.
  • [26] Nualart, D. (2006). The Malliavin Calculus and Related Topics, 2nd ed. Springer, Berlin.
  • [27] Nualart, D. and Peccati, G. (2005). Central limit theorems for sequences of multiple stochastic integrals. Ann. Probab. 33 177–193.
  • [28] Peccati, G. and Tudor, C. A. (2005). Gaussian limits for vector-valued multiple stochastic integrals. In Séminaire de Probabilités XXXVIII. Lecture Notes in Math. 1857 247–262. Springer, Berlin.
  • [29] Slud, E. V. (1994). MWI representation of the number of curve-crossings by a differentiable Gaussian process, with applications. Ann. Probab. 22 1355–1380.
  • [30] Spodarev, E. and Zaporozhets, D. (2013). Asymptotics of the mean Minkowski functionals of Gaussian excursions. Preprint. Available at http://www.uni-ulm.de/en/mawi/institute-of-stochastics/mitarbeiter/evgeny-spodarev/.
  • [31] Taheriyoun, A. R. (2012). Testing the covariance function of stationary Gaussian random fields. Statist. Probab. Lett. 82 606–613.
  • [32] Taheriyoun, A. R., Shafie, K. and Jozani, M. J. (2009). A note on the higher moments of the Euler characteristic of the excursion sets of random fields. Statist. Probab. Lett. 79 1074–1082.
  • [33] Taylor, J. E. and Worsley, K. J. (2008). Random fields of multivariate test statistics, with applications to shape analysis. Ann. Statist. 36 1–27.